Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 170, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 15, 2008, 7:38 AM CDT for Lucas County, Iowa. It took effect at Jun 15, 2008, 10:52 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2008, 7:38 AM CDT (12:38 UTC)
- In effect from
- Jun 15, 2008, 10:52 AM CDT
- Expired
- Jun 16, 2008, 5:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4).
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 15, 6:42 AM CDT, 56 minutes earlier.
Area forecast discussion, Jun 15, 6:42 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 642 AM CDT SUN JUN 15 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CONCERNS TODAY CENTER AROUND ONGOING CONVECTION...AND THEN CHANCES OF REDEVELOPMENT TODAY INTO THIS EVENING. LINE OF STORMS JUST PUSHING OUT OF CWA...DEVELOPED ALONG NOSE OF WEAK LLJ PUSHING INTO NE IOWA AND THETA-E RIDGE ORIENTED INTO THE SAME PLACE. EXPECT CONTINUED EASTWARD PROGRESSION...WITH LITTLE DEVELOPMENT BEHIND THE MAIN CLUSTER THROUGH THE NEXT FEW HOURS. PRE-FRONTAL SFC TROUGH SITUATED LAKE SUPERIOR SOUTHWESTWARD THROUGH NW IOWA INTO ERN NE/WRN KS. THIS AXIS TO SHIFT SOUTHEAST THROUGH THE MORNING...WITH ADDITIONAL CONVECTION DEVELOPING ALONG THAT AXIS AS SHORTWAVE TROUGH DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS INTO THE MID-MISSOURI VALLEY BY THIS AFTERNOON IN QUICK NORTHWEST FLOW PATTERN ALOFT. MOISTURE TRANSPORT ORIENTED RIGHT INTO SOUTHWEST PORTION OF CWA...WITH GOOD MOISTURE CONVERGENCE SHOWING UP ALONG THE SFC BOUNDARY ACROSS THE ENTIRE SOUTHERN CWA. DEEP LAYER SHEAR 40 TO 50 KTS...WITH 0-1KM SHEAR DECREASING FROM AROUND 15-20 KTS THIS MORNING TO AROUND 5 TO 10 KTS THIS AFTERNOON. AS FRONTAL BOUNDARY SAGS SOUTHWARD INTO NRN MO BY LATE AFTERNOON INTO EARLY EVENING...BEST CHANCE FOR SEVERE SHOULD BE BY LATE MORNING INTO THE MID AFTERNOON HOURS. HOWEVER MUCAPE STILL DECENT THROUGH THE EVENING HOURS...SO EXPECT CHANCE FOR LINGERING STORMS THROUGH 06Z. MODERATE RISK ACROSS THE AREA MAINLY FOR HAIL AND DAMAGING WIND THREAT. HIGH PRESSURE THEN TO BUILD INTO THE AREA THROUGH MIDWEEK...WITH DRY CONDITIONS EXPECTED. COOLER TEMPERATURES ALSO EXPECTED WITH HIGHS MAINLY IN THE 70S DUE TO NORTHWEST FLOW PATTERN ALOFT. NEXT CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT AS AN UPPER TROUGH DIGS INTO THE NORTHERN PLAINS AND DROPS SOUTHEASTWARD THAT NIGHT. UPPER RIDGING THEN EXPECTED INTO THE UPCOMING WEEKEND. && .AVIATION...15/12Z VFR CONDITIONS ANTICIPATED OVER THE NORTHERN TAF SITES THROUGH MUCH OF THE PERIOD. BIGGER ISSUE WILL BE THUNDERSTORM CHANCES NEAR DSM AND OTM TODAY. A FEW STRONG STORMS IN THIS REGION ANTICIPATED. ALL LOCATIONS THEN ANTICIPATED TO BE VFR BY THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORECAST...ALBRECHT AVIATION...DONAVON
Hazardous weather outlook, Jun 15, 5:31 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 AM CDT SUN JUN 15 2008 IAZ061-062-072>075-081>086-092>097-161000- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 531 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS INTO THE AFTERNOON. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED...BUT CANNOT BE COMPLETELY RULED OUT. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ037>039-044>050-057>060-070-071-161000- HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 531 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH THIS EVENING. THE GREATEST CHANCES FOR THUNDERSTORMS IS DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY THIS AFTERNOON INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS...BUT THERE ALSO IS THE POSSIBILITY OF AN ISOLATED TORNADO. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. IAZ004>007-015>017-023>028-033>036-161000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON- 531 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH THIS EVENING. THE GREATEST CHANCES FOR THUNDERSTORMS IS DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS A MODERATE RISK FOR SEVERE WEATHER WITH THIS ACTIVITY THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS...BUT THERE ALSO IS THE POSSIBILITY OF AN ISOLATED TORNADO. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. ALBRECHT
In the hours before
Local storm report, Jun 15, 3:48 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 4 S EVANSDALE 42.40N 92.28W
06/15/2008 E65 MPH BLACK HAWK IA TRAINED SPOTTER
STRONG WINDS IN WASHBURN NOW.
&&
RDONAVONLocal storm report, Jun 15, 4:22 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG WATERLOO 42.49N 92.35W
06/15/2008 BLACK HAWK IA LAW ENFORCEMENT
LARGE TREES DOWN IN THE SOUTHERN END OF WATERLOO.
POWERLINES TAKEN DOWN AS WELL. ANOTHER TREE REPORTED DOWN
IN EVANSDALE.
&&
RDONAVONLocal storm report, Jun 15, 4:30 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TORNADO 3 W THOR 42.69N 94.11W
06/15/2008 HUMBOLDT IA PUBLIC
LAW ENFORCMENT RELAYED REPORT.
&&
RDONAVONLocal storm report, Jun 15, 4:39 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG GLADBROOK 42.19N 92.71W
06/15/2008 TAMA IA LAW ENFORCEMENT
LARGE TREE DOWN
&&
RDONAVONLocal storm report, Jun 15, 4:53 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG GOLDFIELD 42.74N 93.92W
06/15/2008 WRIGHT IA LAW ENFORCEMENT
NUMEROUS TREES DOWN WITH MANY UPROOTED.
0205 AM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
06/15/2008 WRIGHT IA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND SEVERAL UPROOTED. NUMEROUS
REPORTS OF A FUNNEL CLOUD IN THE AREA.
&&
RDONAVONLocal storm report, Jun 15, 5:23 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 2 ESE WILLIAMS 42.48N 93.51W
06/15/2008 HAMILTON IA LAW ENFORCEMENT
GRAIN BIN ON THE ROAD AND POWERLINES DOWN. POSSIBLE
TORNADO DAMAGE.
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:36 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 39 min |
| Jun 15, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 52 min |
| Jun 15, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Pocahontas, Webster, Wright | 43 min |
| Jun 15, 1:43 AM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 32 min |
| Jun 15, 1:49 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| Jun 15, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 25 min |
| Jun 15, 2:06 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 15, 2:12 AM CDT | Tornado Warning | DMX | Hamilton, Hardin, Wright | 33 min |
| Jun 15, 2:17 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 43 min |
| Jun 15, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 43 min |
| Jun 15, 3:07 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 53 min |
| Jun 15, 3:08 AM CDT | Tornado Warning | DMX | Black Hawk, Grundy, Tama | 52 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 19 min |
| Jun 15, 9:23 AM CDT | Severe Thunderstorm Warning | DMX | Adams | 37 min |
| Jun 15, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| Jun 15, 9:56 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Ringgold, Union | 49 min |
| Jun 15, 10:28 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 47 min |
| Jun 15, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 56 min |
| Jun 15, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 49 min |
| Jun 15, 12:04 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.